Lightning, York
- When
- June 24, 5:07 PM EST
- Where
- York County, Sanford
- Property damage
- $60,000
- Reported by
- Newspaper
- Coordinates
- 43.430, -70.780
Lightning struck a home in Sanford igniting a fire that caused heavy damage to the attic and roof. The first and second floors sustained water damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a home in Sanford igniting a fire that caused heavy damage to the attic and roof. The first and second floors sustained water damage. Damage was estimated at $60,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 24, 1:50 PM EST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 250 PM EDT TUE JUN 24 2008 .SYNOPSIS... A COLD FRONT WILL MOVE OUT TO SEA TONIGHT AS HIGH PRESSURE BUILDS IN FROM THE WEST. THE HIGH WILL MOVE OFF THE MID ATLANTIC COAST ON WEDNESDAY. LOW PRESSURE IN CENTRAL CANADA WILL MOVE EAST AND PASS NORTH OF THE REGION ON FRIDAY. HIGH PRESSURE WILL BUILD IN ON SATURDAY. ANOTHER LOW IN CENTRAL CANADA ON SUNDAY WILL BUILD EAST ON MONDAY. && .NEAR TERM /THROUGH TONIGHT/... H5 TROF WILL MOVE E OF THE FA THIS EVENING AS A CDFNT MOVES OFF THE COAST. THIS WILL BE THE FOCUS OF SCT CONVECTION THROUGH EARLY THIS EVENING WITH THE POTENTIAL FOR STRONG AND POSSIBLY ISOLD SEVERE TSTMS. AS THE EVENING WEARS ON SKIES WILL CLR. THIS WILL ALLOW SOME PATCHY RADIATION GF TO FORM IN VALLEYS LATE TNGT. USED THE GFS40 AND MAV MOS FOR THIS FCST. && .SHORT TERM /WEDNESDAY/... THE H5 TROF AND SFC CDFNT WILL BE WELL TO OUR W ALLOWING UPR LVL RIDGING AND A SFC HI TO BUILD E INTO THE REGION. THE HI WILL SLIDE SE OFF THE MID ATLANTIC COAST. A WEAK UPR LVL SHORT WAVE TROF MOVES SE THRU THE UPR LVL NW FLOW WHICH MAY BRING A SHRA OR TSRA TO OUR N AND MT ZONES LATE WEDNESDAY. OTRW DRY WX SHOULD PREVAIL. NW WINDS BACK TO THE SW AND SHOULD BE STRONG ENOUGH TO KEEP THE SEA BREEZE FROM PUSHING INLAND OVER OUR MORE WRN COASTAL ZONES. FURTHER E THE SW FLOW WILL BE ONSHORE AND WILL KEEP TEMPS A LITTLE COOLER AND HAVE ADJUSTED MAV MOS VALUES DOWN A FEW DEGREES. OTRW USED GFS40 AND MAV MOS FOR THIS FCST. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... WARM FRONT OUT AHEAD OF A LOW IN CENTRAL CANADA WILL BRING SHOWERS IN FOR THURSDAY AND MOVE OUT WITH A COLD FRONT THURSDAY NIGHT. NORTHERLY FLOW BEHIND THE DEPARTING CANADIAN LOW WILL DRY THINGS OUT FOR FRIDAY AND SATURDAY. WE THEN REPEAT WITH AN APPROACHING WARM FRONT WHICH WILL BRING MORE SHOWERS IN FOR SUNDAY. THESE SHOWERS COULD BE ENHANCED BY A SECONDARY LOW FORMING OFFSHORE ON MONDAY. THEN ITS BACK TO A DRYING WESTERLY FLOW FOR TUESDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SHORT TERM /THROUGH WEDNESDAY/...VFR CONDITIONS WILL PREVAIL EXCEPT BRIEFLY LWR CONDITIONS IN ANY SHRA OR TSRA INTO THIS EVENING. THERE COULD BE SOME STRONG TO POSSIBLY SEVERE TSTMS UNTIL SUNSET THOUGH THEY WILL BE WIDELY SCATTERED AND VERY LOW PROBABILITY OF HITTING ANY PARTICULAR AIRPORT. SOME RADIATIONAL GF WILL FORM LATE TNGT AS HIGH PRES RIDGES IN AND WINDS DROP OFF. FOR THE TAF SITES LEB FOLLOWED BY CON ARE THE MOST LIKELY PLACES TO SEE SOME VSBY RESTRICTION. A LITTLE BIT OF A NW WIND WILL HELP KEEP THE OTHER TAF SITES FROM SEEING MUCH...IF ANY...F. VFR CONDITIONS WILL PREVAIL ON WEDNESDAY. LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... MVFR CONDITIONS WITH SHOWERS THURSDAY AND AGAIN SUNDAY. && .MARINE... SHORT TERM /THROUGH WEDNESDAY/...WINDS AND SEAS WILL REMAIN BLO SCA LVLS AS THE CDFNT MOVES OUT TO SEA AND HIGH PRES BUILDS IN THRU THE SHORT TERM. ISOLD TO SCT TSTMS INTO THIS EVENING ARE PSBL. LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... WINDS AND SEAS WILL APPROACH SCA CRITERIA IN THE ONSHORE LOW ON SUNDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 321 AM EDT TUE JUN 24 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-250730- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 321 AM EDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON. SOME OF THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-250730- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 321 AM EDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 538 PM EDT TUE JUN 24 2008 MEZ021-242215- KENNEBEC- 538 PM EDT TUE JUN 24 2008 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY THROUGH 615 PM EDT... AT 538 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES WEST OF SIDNEY...OR ABOUT 7 MILES NORTH OF AUGUSTA...MOVING SOUTHEAST AT 17 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SIDNEY...MANCHESTER... AUGUSTA...HALLOWELL AND FARMINGDALE THROUGH 615 PM EDT. SMALL HAIL...WIND GUSTS UP TO 45 MPH...HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. SJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 545 PM EDT TUE JUN 24 2008 MEZ022-027-028-242215- COASTAL WALDO-INTERIOR WALDO-KNOX- 545 PM EDT TUE JUN 24 2008 ...STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY AND KNOX COUNTY THROUGH 615 PM EDT... AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF THORNDIKE TO LAKE ST. GEORGE STATE PARK TO 5 MILES SOUTHWEST OF LAKE ST. GEORGE STATE PARK MOVING EAST AT 21 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LAKE ST. GEORGE STATE PARK...THORNDIKE...FREEDOM...LIBERTY...MONTVILLE... KNOX...SEARSMONT.. .MORRILL...BROOKS AND APPLETON THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED. SJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 547 PM EDT TUE JUN 24 2008 MEZ018-242215- INTERIOR YORK- 547 PM EDT TUE JUN 24 2008 ...MORE STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 615 PM EDT... AT 547 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ANOTHER CLUSTER OF STRONG THUNDERSTORMS OVER YORK COUNTY. THESE STORMS WERE CENTERED 4 MILES SOUTHWEST OF NEWFIELD MOVING SOUTHEAST AT 29 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NEWFIELD...ACTON...SHAPLEIGH...EMERY MILLS...SPRINGVALE ...ALFRED AND WATERBORO THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF UP TO 45 MPH CAN BE EXPECTED. SJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 554 PM EDT TUE JUN 24 2008 MEZ020-242230- ANDROSCOGGIN- 554 PM EDT TUE JUN 24 2008 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY THROUGH 630 PM EDT... AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER TURNER...MOVING SOUTHEAST AT 22 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TURNER...GREENE...WALES...LEWISTON...AUBURN AND SABATTUS THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. THIS STORM HAS A HISTORY OF PRODUCING PEA SIZE HAIL. SJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 556 PM EDT TUE JUN 24 2008 MEZ012-018>021-025-242245- ANDROSCOGGIN-INTERIOR CUMBERLAND-INTERIOR YORK-KENNEBEC-SAGADAHOC-SOUTHERN OXFORD- 556 PM EDT TUE JUN 24 2008 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY...OXFORD COUNTY...YORK COUNTY...SAGADAHOC COUNTY AND CUMBERLAND COUNTY THROUGH 645 PM EDT... AT 556 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF MONMOUTH TO 7 MILES NORTHWEST OF AUBURN TO 2 MILES SOUTHEAST OF OXFORD TO NAPLES TO 3 MILES NORTH OF WEST BALDWIN AND MOVING SOUTHEAST AT 23 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND OXFORD...NAPLES...WEST BALDWIN...MONMOUTH...MECHANIC FALLS...GREENE...CASCO...SEBAGO LAKE STATE PARK...WALES AND POLAND THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF UP TO 45 MPH CAN BE EXPECTED. SJC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
557 PM EDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG LIMINGTON 43.73N 70.71W
06/24/2008 YORK ME AMATEUR RADIO
TREE DOWN ACROSS ROUTE 25.
&&
DANSThe Portland,ME radar (KGYX), 66 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121058.